A 17-year-old woman (159 cm, 62 kg) was admitted to our hospital due to disorientation and aphasia. The patient had suffered from headache and hyperthermia 5 days prior. She was deteriorated with involuntary movements, seizures, paresis of the intestine, and hypersalivation. Tracheal intubation was performed due to aspiration pneumonia and central hypoventilation on day 9 after admission, and mechanical ventilation was started under midazolam sedation. Abdominal computed tomography revealed left ovarian teratoma on the same day. The treatment with gamma globulin and methylprednisolone for anti-NMDAR encephalitis was initiated from day 10 for 3 days. Resection of left ovarian teratoma was scheduled on day 12.
General anesthesia was induced with propofol (target controlled infusion (TCI):3 μg/ml), rocuronium (50 mg) and maintained with oxygen, air, propofol (TCI: 2.5–3 μg/ml), fentanyl (20 μg/h), remifentanil (0.1–0.15 μg/kg/min), and intermittent rocuronium. The case proceeded uneventfully. The patient remained encephalopathic and intubated under midazolam sedation after surgery. Additional immunotherapy with gamma globulin from day 13 after admission for 3 days was ineffective, and the patient presented the clinical manifestations of paroxysmal sympathetic hyperactivity, including increased heart rate and temperature from day 18. The patient suffered from disseminated intravascular coagulation, initiated plasmapheresis from day 25 and underwent tracheostomy on day 37 while in the ICU from day 22 to day 58. After discharge from the ICU, anti-epileptics and high medical care were continued. Rituximab and cyclophosphamide were initiated from day 262 and the encephalitic symptoms were diminished gradually, thereafter. The tracheostomy was closed on day 555. The patient was discharged and advanced to a home rehabilitation program on day 601 after admission.
A 28-year-old woman (159 cm, 45 kg) presented to a mental health clinic with language disorder, short-term memory disturbance, seizure, and hallucination 2 weeks prior. She was transferred to our hospital and abdominal computed tomography revealed right ovarian teratoma. On day 4 after admission, treatment with gamma globulin and methylprednisolone for anti-NMDAR encephalitis was initiated for 3 days. In the following days, the patient developed confusion and was speechless. On day 7, laparoscopic resection of right ovarian teratoma was scheduled.
General anesthesia was induced with propofol (TCI: 6 μg/ml) and fentanyl (100 μg), and tracheal intubation was facilitated with rocuronium (40 mg). Anesthesia was maintained with oxygen, air, propofol (TCI: 2–3 μg/ml), remifentanil (0.1–0.2 μg/kg/min), maintaining bispectral index value of 40–60, and intermittent rocuronium. Bilateral transversus abdominis plane block was performed using 30 ml of 0.375% ropivacaine before surgery. Surgery was completed uneventfully. Rocuronium was reversed with sugamadex (100 mg) and the trachea was extubated. On the night after surgery, she became confused and was treated with oral quetiapine. On the next day after surgery, her neurological status began to improve. After two courses of gamma globulin and methylprednisolone treatment, the patient recovered smoothly and was discharged on day 54 after admission with no neurological symptoms.